Health Advice

/

Health

DVT in the lower leg caused swelling that won't quit

By Keith Roach, M.D. on

DEAR DR. ROACH: I am a 68-year-old male and have been very athletic my entire life. I never took any meds. I developed arthritis in both knees and had one set of cortisone injections. About a month later, I was diagnosed with a blood clot behind my right knee, along with cellulitis in my right lower leg. My doctor prescribed the blood thinner Eliquis for six months. Follow-up testing revealed that I am not subject to future blood clots. My problem is that I have retained about 80% of the swelling in my right lower leg and ankle. My doctor says this may never recede. Should I be concerned? -- M.R.

ANSWER: Blood clots in the leg, also called deep venous thromboses, always cause damage to blood vessels. The veins never work perfectly again. The body has ways of minimizing the problem. For instance, the blood clots inside the veins "organize," allowing some blood to flow through. The blood also finds new pathways, called collaterals, that provide the blood returning to the heart from the foot and lower leg with as easy a way as possible. Still, it's never quite as good as before the vein developed the clot. Persistent swelling can be accompanied by skin color and texture changes, a sensation of heaviness and occasionally ulcers.

Cellulitis (infection of the skin) occasionally complicates a DVT; however, it's also possible that the redness is just inflammation from the clot masquerading as infection.

Once a vein has been damaged by a clot, it is always at higher-than-average risk for another clot, no matter what the follow-up testing reveals. More importantly, you didn't identify the reason for the clot. Sometimes there is a clear reason, such as prolonged immobilization in an airplane, surgery or from cancer, but many times no cause is known. If there is no reversible cause for the clot, it makes the risk of a future clot even higher. I don't think the cortisone injections were related to the clot. Together, these mean that any worsening of symptoms or new symptoms on the other leg need to be taken very seriously and promptly re-evaluated.

DEAR DR. ROACH: I am a 70-year-old female wondering whether it's possible to overuse hand sanitizers. Should the use of hand sanitizer vary depending on your age? -- A.K.

ANSWER: Hand sanitizers are a convenient and effective way to reduce the risk of spreading infection, to yourself or others. They can be used as often as necessary. You should use enough to cover all parts of the hand and rub until dry. Most experts now recommend hand sanitizers over handwashing because they are effective and work faster. Being in compliance with recommendations is best in health care settings.

There are situations when handwashing is necessary. Some infections cannot be effectively decontaminated with hand sanitizer, especially C. difficile and norovirus, so handwashing is necessary after exposure to a suspected case of either of these.

 

Alcohol-based hand sanitizers can be drying, but manufacturers have largely solved that problem by including moisturizers. Some people may need additional moisturizer. Older people tend to have dryer skin, so this may be a significant issue.

When hands are literally dirty, or when the hands start feeling sticky after using sanitizer often, it's time to wash with soap and water.

========

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.

(c) 2020 North America Syndicate Inc.

All Rights Reserved

 

Comments

blog comments powered by Disqus
 

Social Connections

Comics

Darrin Bell Boondocks Sarah's Scribbles Wumo David Horsey Archie